Georgia, 2013

Tornado and Damaging Winds in Georgia, March 5, 2013

March 5, 2013 · NWS FFC · 22 events in 21 counties and zones

A strong closed surface low moved through the Ohio and Tennessee Valleys on the 5th. This pushed a cold front across Georgia during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$594,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong closed surface low moved through the Ohio and Tennessee Valleys on the 5th. This pushed a cold front across Georgia during the afternoon and evening hours. A squall line ahead of the front state, with damage occurring in northwest Georgia in the early afternoon and continuing into central Georgia through the mid-evening hours. Widespread wind damage, mainly in the form of fallen trees, occurred, but one tornado was observed as well in Glascock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 5, 2:44 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 5, 2:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EST TUE MAR 5 2013

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
...WINTER WEATHER ADVISORY FOR NORTHEAST MOUNTAINS TONIGHT AND
EARLY WEDNESDAY...
...WIND ADVISORY IN EFFECT THROUGH WEDNESDAY...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

STORMS BEGINNING TO BECOME MORE ORGANIZED TO THE WEST...AT LEAST
FROM A LINEAR PERSPECTIVE WITH INTERMITTENT THUNDER FROM CENTRAL
TENNESSEE THROUGH SOUTH CENTRAL ALABAMA AT THIS HOUR. LATEST RAP
ANALYSIS SHOWS CAPES INCREASING TO AROUND 500 J/KG OVER CENTRAL
ALABAMA AND OF MAIN CONCERN AT THIS POINT IS EARLIER PARTIAL
CLEARING THAT TOOK PLACE LOCALLY THAT HAS ALLOWED TEMPS TO
APPROACH THE 70 DEGREE MARK. COULD BE THAT THESE INCREASED TEMPS
ALONG WITH CONTINUED RELATIVELY FRY MID LEVELS WILL ACT TO INHIBIT
STORM DEVELOPMENT INITIALLY BUT FEEL LARGER SALE FORCING WILL
EVENTUALLY TAKE OVER AND ALLOW FOR MORE ROBUST CONVECTION LATER
THIS AFTERNOON.

SHEAR WILL NOT BE A PROBLEM WITH 50 TO 60 KTS OF BULK EFFECTIVE
SHEAR AND 300 TO 350 M2/S2 OF 0-1KM SRH. HAVE ACTUALLY SEEN MORE
SPEED SHEAR THAN DIRECTIONAL OWING TO A STORM MODE MORE LINEAR AND
MORE FAVORABLE FOR WINDS AND HAIL THUS FAR WITH SEVERAL HAIL
REPORTS ALREADY UPSTREAM. ALL THAT SAID...EXPECT A MIXED BAG WITH
WIND AND HAIL THE MOST LIKELY AND ISOLATED TORNADO POSSIBLE WITH
STP PROGGED TO INCREASE TO 3 TO 4 THROUGH EARLY EVENING. HAVE
INITIALIZED GRIDS WITH SEVERE WORDING AND HIGHLIGHTED WELL IN HWO
AS WELL AS GRAPHICAST ADVERTISEMENT OF TIMING AND IMPACTS.

IT SHOULD BE NOTED THAT STRONG WINDS WILL BE PRESENT IN THE
GRADIENT ENVIRONMENT EVEN OUTSIDE OF CONVECTION AND HAVE A WIND
ADVISORY IN EFFECT FOR THE AREA THROUGH WEDNESDAY.

ATTENTION TURNS QUICKLY TO A DEVELOPING WINTER SCENARIO FOR
NORTHEAST GEORGIA TONIGHT. STRONG CLOSED UPPER LOW PUSHES INTO THE
TENNESSEE VALLEY AFTER 00Z. ALTHOUGH BEST MOISTURE PROFILE REMAINS
NORTH...FORCING IS STRONG AFTER 03Z AND PERSISTS THROUGH 17Z WED.
SREF OF COURSE IS MOST BULLISH ON AMOUNTS WITH WIDESPREAD 2 WHILE
BUFR SOUNDINGS ARE MORE MODEST AT A HALF AND INCH TO AN INCH.
REGARDLESS LOOKS TO BE AN INCONVENIENCE FOR MORNING COMMUTE AND
WORTHY OF AN ADVISORY. INDICATING ISOLATED 2 INCHES IN THE HIGHEST
ELEVATIONS OF THE MOUNTAINS.

DEESE

.LONG TERM /THURSDAY THROUGH TUESDAY/...STILL SIGNIFICANT
DIFFERENCES IN GFS AND EURO AND BECAUSE OF UNCERTAINTY...NO
CHANGES PLANNED FOR THIS CYCLE.

20

&&

.PREV DISCUSSION... /ISSUED 230 AM EST TUE MAR 5 2013/

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WRAP AROUND MOISTURE WITH THE SYSTEM IN THE SHORT TERM SHOULD HAVE
ALREADY EXITED THE AREA BY WEDNESDAY NIGHT BUT IT WILL BE ANOTHER
COLD NIGHT ACROSS THE CWA. WITH CURRENT FORECAST A FREEZE WARNING
MAY BE NEEDED FOR WEDNESDAY NIGHT ACROSS MUCH OF THE CWA. RIDGING
WILL BUILD INTO THE CWA ON THURSDAY AND DOMINATE THROUGH THE
WEEKEND. AS THE RIDGE STRENGTHENS ACROSS THE AREA...THE INITIAL
COOLER TEMPERATURES WILL WARM FOR THE WEEKEND...GIVING US A FEW DAYS
REPRIEVE FROM THE RECENT FRIGID TEMPERATURES. SHOULD WARM UP INTO
THE 60S SATURDAY AND SUNDAY WITH THE SOUTHERN PORTION OF CWA HAVING
THE POTENTIAL TO SEE THE LOW 70S ON SUNDAY. THIS WILL PUT US CLOSE
TO CLIMATOLOGY FOR HIGHS OVER THE WEEKEND.

NEXT RAIN EVENT ISNT UNTIL LATE IN THE LONG TERM OR JUST BEYOND THE
END OF IT. GFS AND ECMWF ARE IN POOR AGREEMENT WITH THE NEXT SYSTEM.
GFS BRINGS THE SFC LOW INTO THE TN VALLEY SUNDAY NIGHT AND BRINGS
THE RAIN CHANCES BACK TO THE CWA. IT THEN PUSHES THE FRONT THROUGH
ON MONDAY AND STALLS IT ACROSS SOUTHERN GA MONDAY NIGHT. 00Z ECMWF
IS A LITTLE MORE IN LINE THAN THE 12Z ECMWF...BUT STILL SLOWER THAN
THE GFS AS THE ECMWF DOESNT BRING RAIN INTO THE CWA UNTIL MONDAY
NIGHT. PATTERN IN GFS LOOKS MORE REALISTIC SO FORECAST TAKES THE
GFS SOLUTION...BUT CONFIDENCE WITH THE TIMING OF THIS NEXT SYSTEM
IS VERY LOW.

11

FIRE WEATHER...
FUELS ARE DRY ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. WINDS WILL
BE GUSTY TODAY AND ARE EXPECTED TO REACH THE 15 MPH CRITERIA
ACROSS CENTRAL GEORGIA. WOULD NORMALLY ISSUE A FIRE DANGER
STATEMENT BUT BECAUSE RAIN IS EXPECTED TO MOVE IN BEFORE THE WINDS
START REACHING THIS CRITERIA...WILL NOT ISSUE A FIRE DANGER
STATEMENT.

&&

AVIATION...
18Z UPDATE...
PRECIPITATION ARRIVAL HAS BEEN DELAYED WITH LATEST SHORT TERM
MODELS NOW SHOWING BEST TIMES BETWEEN 20Z AND 00Z WED.
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF ALABAMA AND EXPECT
THUNDERSTORM COVERAGE TO INCREASE SLIGHTLY AS IT ENTERS THE LOCAL
AIRSPACE. FOR THIS REASON...HAVE ADDED TEMPO FOR TSRA FOR
AFOREMENTIONED TIMEFRAME. PRECIP CLEARS BUT SHOULD SEE VFR WITH
POTENTIAL FOR MVFR CIGS TO STICK AROUND INTO THE OVERNIGHT HOURS.
WINDS WILL BE AN ISSUE THROUGH THE ENTIRE TAF PERIOD WITH GUSTS TO
35KTS LIKELY ON WEDNESDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TSRA POTENTIAL AND TIMING.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          34  51  30  61 /  70   5   5   0
ATLANTA         31  47  31  58 /  50  10   0   0
BLAIRSVILLE     31  40  29  52 /  70  60  10   0
CARTERSVILLE    32  47  30  56 /  50  20   5   0
COLUMBUS        35  53  32  62 /  40   5   0   0
GAINESVILLE     32  45  32  56 /  70  10   5   0
MACON           37  53  31  63 /  40   5   0   0
ROME            32  47  30  57 /  40  20   5   0
PEACHTREE CITY  33  50  28  58 /  40   5   0   0
VIDALIA         41  57  37  63 /  30   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WHITE.

&&

SHORT TERM...DEESE
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Mar 5, 10:37 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1037 AM EST TUE MAR 5 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1037 AM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE STORMS POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND THIS EVENING...
...CHANCE OF ACCUMULATING SNOW ACROSS FAR NORTH GEORGIA TONIGHT
INTO WEDNESDAY...

WEATHER HAZARDS EXPECTED...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF CENTRAL
AND NORTH GEORGIA...WITH THE MAIN THREATS BEING DAMAGING WIND AND
HAIL. ISOLATED TORNADOES ARE POSSIBLE.

LATER TONIGHT...ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE
ACROSS FAR NORTH GEORGIA...LASTING INTO WEDNESDAY MORNING. IN
GENERAL...A HALF OF AN INCH TO AN INCH OF SNOWFALL ACCUMULATION IS
POSSIBLE NORTH OF A LINE FROM CHATSWORTH TO JASPER...DAWSONVILLE...
DAHLONEGA AND CLEVELAND...WITH UP TO 2 INCHES AT THE HIGHEST
ELEVATIONS OF THE NORTHEAST GEORGIA MOUNTAINS. A HALF INCH OR LESS OF
SNOW IS POSSIBLE NORTH OF A LINE FROM ROME TO GAINESVILLE.

DISCUSSION...
A COLD FRONT WILL MOVE THROUGH NORTH AND CENTRAL GEORGIA TODAY
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. INSTABILITY WITH THIS
SYSTEM IS SOMEWHAT LIMITED...BUT WILL BE SUFFICIENT FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTH AND
CENTRAL GEORGIA. WITH A GOOD AMOUNT OF DEEP LAYER SHEAR AND MODERATE
LOW LEVEL SHEAR...ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE MAIN
THREATS WILL BE DAMAGING WIND AND HAIL...BUT THERE IS ENOUGH LOW
LEVEL SHEAR FOR POSSIBLE ISOLATED TORNADOES. THE BEST TIMING FOR
THESE THUNDERSTORMS WILL BE AFTER NOON INTO THE EARLY EVENING.

AS THE COLD FRONT EXITS THE REGION TONIGHT...MOISTURE ASSOCIATED
WITH THIS SYSTEM WILL COMBINE WITH COLD TEMPERATURES...BRINGING THE
CHANCE OF SNOW SHOWERS TO FAR NORTH GEORGIA....GENERALLY NORTH OF A
LINE FROM ROME TO GAINESVILLE. BY MIDNIGHT...RAIN IS EXPECTED TO
TRANSITION TO A RAIN/SNOW MIX AND THEN TO MOSTLY SNOW BEFORE
SUNRISE. ISOLATED TO SCATTERED FLURRIES OR SNOW SHOWERS WILL CONTINUE
INTO WEDNESDAY MORNING BEFORE DIMINISHING BY WEDNESDAY AFTERNOON.
WITH FREEZING TEMPERATURES EXPECTED ACROSS THE FAR NORTH LATE TONIGHT
AND EARLY WEDNESDAY...ALONG WITH WET ROADWAYS...SOME ROADS MAY BECOME
SLICK AND DANGEROUS LATE TONIGHT INTO WEDNESDAY MORNING. PLEASE SEE
OUR WINTER WEATHER ADVISORY /WSWFFC/ FOR MORE DETAILS.

FINALLY...A TIGHT SURFACE PRESSURE GRADIENT DEVELOPING ACROSS THE
REGION TODAY WILL BRING WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS
35 TO 40 MPH THIS AFTERNOON AND TONIGHT. WINDS THIS STRONG COULD
TOPPLE WEAK OR DROUGHT STRESSED TREES. PLEASE SEE OUR WIND ADVISORY
/NPWFFC/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

DISCUSSION...
THE WRAP AROUND MOISTURE FROM AN EXITING LOW PRESSURE SYSTEM WILL
CONTINUE THE CHANCE FOR ISOLATED TO SCATTERED FLURRIES OR SNOW
SHOWERS ACROSS FAR NORTH GEORGIA THROUGH MID DAY ON WEDNESDAY. IN
ADDITION...WITH THE TIGHT SURFACE PRESSURE GRADIENT BEHIND THIS
SYSTEM...WINDS ARE FORECAST TO BE 20 TO 25 MPH WITH GUSTS AS HIGH AS
35 TO 40 MPH. WINDS THIS STRONG COULD TOPPLE WEAK OR DROUGHT STRESSED
TREES. FREEZING TEMPERATURES ARE EXPECTED WEDNESDAY NIGHT AND A
FREEZE WARNING WILL LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 5, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EST TUE MAR 5 2013

GAZ001-002-051945-
213 PM EST TUE MAR 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN NORTHERN WALKER AND NORTHERN DADE COUNTIES UNTIL 245 PM EST...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 10 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 70 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS NEW ENGLAND...
WILDWOOD...NORTHERN PARTS OF LOOKOUT MOUNTAIN AND ROSSVILLE.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3499 8526 3497 8527 3487 8559 3488 8559
      3495 8561 3498 8561 3499 8560
TIME...MOT...LOC 1912Z 245DEG 61KT 3494 8553
Special weather statement, Mar 5, 2:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST TUE MAR 5 2013

GAZ001>004-052030-
245 PM EST TUE MAR 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHITFIELD...
WALKER...CATOOSA AND DADE COUNTIES UNTIL 330 PM EST...

AT 240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRENTON...MOVING EAST AT 65 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES THROUGH 330 PM EST.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE COOPER HEIGHTS...
MORGANVILLE...CLOUDLAND CANYON STATE PARK...NEW ENGLAND...TRENTON...
CHATTANOOGA VALLEY...CHICKAMAUGA...BLUE SPRING...BEAUMONT...FORT
OGLETHORPE...LAKEVIEW...ROCK SPRING...FAIRVIEW...INDIAN SPRINGS AND
GRAYSVILLE.

&&

LAT...LON 3497 8482 3493 8484 3491 8483 3488 8483
      3475 8550 3492 8556 3499 8530 3499 8482
TIME...MOT...LOC 1945Z 254DEG 56KT 3486 8542

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
March 5, 3:00 PM EST to 3:05 PM EST
Where
Catoosa County, 0.57 mi E of Ft Oglethorpe to 0.69 mi S of Lakeview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.950, -85.260

The Catoosa County 911 Center reported several trees down in the north end of the county, including one at Beaver Avenue and another at Lafayette Road.

Thunderstorm Wind, Floyd

When
March 5, 3:33 PM EST
Where
Floyd County, 1.38 mi N of Crystal Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.420, -85.220

The Floyd County Emergency Manager reported that a few small trees were blown down. Pea-sized hail also occurred.

Thunderstorm Wind, Whitfield

When
March 5, 3:35 PM EST to 3:40 PM EST
Where
Whitfield County, 2.07 mi N of Gordon Spgs to 1.84 mi WNW of Dawnville
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.860, -84.970

The Whitfield County Emergency Manager reported that numerous trees were blown down north of Dalton. One fell on a home on Concord Drive and another fell on a home on Mitchell Bridge Road.

Thunderstorm Wind, Murray

When
March 5, 3:47 PM EST to 3:52 PM EST
Where
Murray County, 1.38 mi NW of Spring Place to 1.93 mi S of Hasslers Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.761, -84.840

The Murray County 911 Center reported that numerous trees were blown down.

Thunderstorm Wind, Gordon

When
March 5, 3:50 PM EST
Where
Gordon County, 1.33 mi ESE of Calhoun
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.470, -84.910

The Gordon County Emergency Manager reported that numerous trees were blown down. Ten homes and an in-home daycare were impacted by falling trees. One detached garage was also blown down.

Thunderstorm Wind, Gilmer

When
March 5, 4:01 PM EST to 4:06 PM EST
Where
Gilmer County, 1.55 mi WSW of Conasauga to 0.41 mi WNW of New Hope
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.774, -84.606

The Gilmer County 911 Center reported that a few trees were blown down in the northwest part of the county.

Thunderstorm Wind, Polk

When
March 5, 4:11 PM EST
Where
Polk County, 3.5 mi S of Brewers
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.950, -85.090

The Polk County 911 Center reported that a tree had blown down on a power line.

Thunderstorm Wind, Haralson

When
March 5, 4:11 PM EST
Where
Haralson County, 3.19 mi WSW of Draketown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.800, -85.100

The Haralson County 911 Center reported that several trees had blown down east of Buchanan.

Thunderstorm Wind, Fannin

When
March 5, 4:15 PM EST to 4:18 PM EST
Where
Fannin County, 0.69 mi NE of Maxwell to 1.38 mi S of Blue Ridge
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.836, -84.341

The Fannin County 911 Center reported that two trees were blown down near the Gilmer County line. Nickel sized hail also occurred.

Thunderstorm Wind, Gilmer

When
March 5, 4:20 PM EST
Where
Gilmer County, 0.89 mi NW of Cherry Log
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
34.790, -84.390

The Gilmer County 911 Center reported that a tree was down in the Cherry Log area.

Thunderstorm Wind, Cherokee

When
March 5, 4:25 PM EST
Where
Cherokee County, 0.9 mi SW of North Canton
Measured
45 kt (52 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
34.240, -84.490

The Cherokee County Emergency Manager reported that a couple of trees were blown along Dr. John T Petit Street in Canton. One tree fell on a house.

Thunderstorm Wind, Paulding

When
March 5, 4:25 PM EST
Where
Paulding County, 1.5 mi SSW of Roxana
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.000, -84.760

The Paulding County 911 Center reported that a power line had blown down along Whitworth Church Road.

Thunderstorm Wind, Towns

When
March 5, 4:27 PM EST
Where
Towns County, 3.5 mi S of Sunnyside
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
34.880, -83.760

The Towns County 911 Center reported that a tree had blown down on a home south of Hiawassee.

Thunderstorm Wind, Lumpkin

When
March 5, 4:40 PM EST to 4:45 PM EST
Where
Lumpkin County, 3.48 mi WNW of Walnut to 2.77 mi N of Turners Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.680, -83.980

The Lumpkin County 911 Center reported that several trees had blown down in the extreme northern part of the county.

Thunderstorm Wind, Coweta

When
March 5, 4:45 PM EST
Where
Coweta County, 0.69 mi N of Moreland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.290, -84.770

The Coweta County 911 Center reported that several trees were blown down in the Moreland area.

Thunderstorm Wind, Muscogee

When
March 5, 4:55 PM EST to 5:00 PM EST
Where
Muscogee County, 1.12 mi WSW of Double Churches to 1.56 mi NNE of Beaver Run
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.541, -84.986

The Muscogee County 911 Center reported that numerous trees were blown down or snapped in the northern part of the county, including in north Columbus. Numerous power outages were reported as well.

Thunderstorm Wind, Marion

When
March 5, 5:15 PM EST
Where
Marion County, 1.5 mi NNE of Oakland
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
32.470, -84.520

The Flint River Regional 911 Center reported that a tree had blown down on Woody Stubbs Road.

Thunderstorm Wind, Talbot

When
March 5, 5:15 PM EST
Where
Talbot County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.580, -84.550

Local newspaper in Columbus reported several trees down along Highway 96 near Geneva.

Thunderstorm Wind, Jackson

When
March 5, 5:21 PM EST to 5:36 PM EST
Where
Jackson County, 1.34 mi ESE of Braselton to 0.62 mi SSW of Nicholson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.110, -83.750

The Jackson County 911 Center reported that multiple trees had blown down across the county, from just east of Braselton to near Nicholson.

Thunderstorm Wind, Madison

When
March 5, 6:10 PM EST
Where
Madison County, 1.34 mi ESE of Jeptha
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.120, -83.080

The Madison County 911 Center reported that numerous trees had blown down east of Danielsville.

Tornado, Glascock

When
March 5, 7:02 PM EST to 7:04 PM EST
Where
Glascock County, 1.71 mi NE of Hadden to 3.07 mi ENE of Hadden
Rating
EF1
Path length
1.54 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.269, -82.611

A National Weather Service Storm Survey determined that an EF-1 tornado touched down northwest of Gibson. Numerous trees were snapped and uprooted along the 1.5 mile path. As the tornado crossed Georgia State Highway 171, it ripped off 20 percent of the metal roof from a home residence, tossed a camper trailer 50 feet, and knocked two mobile homes off their foundations. The occupant of one home had to be rescued. The worst damage occurred near the intersection of Georgia Highway 171 and Magnolia Church Road where 60 percent of the Magnolia Baptist Church roof was ripped off, and the brick-walled fellowship hall on the west end of the church was completely destroyed. Numerous tombstones and other structures at the adjoining cemetery near the church were also damaged.|[03/05/13: Tornado #1, County #1-1, EF1, Glascock, 2013:003].

Thunderstorm Wind, Washington

When
March 5, 7:25 PM EST to 7:30 PM EST
Where
Washington County, 1.33 mi NW of Peacocks Crossing to 6.64 mi NE of Pringle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.892, -82.787

Georgia Power reported several trees and power lines down across southern sections of Washington County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyThe tornado archive for Georgia, 2013Warnings in Georgia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428335, 428336, 428337, 428338, 428339, 428343, 428345, 428346, 428344, 428341, 428340, 428347, 428348, 428349, 428342, 428350, 428353, 428355, 428351, 428352, 428334, 428354.